Tuesday, September 30, 2014

Foot, leg, and ankle swelling

Table of Contents

Definition

Painless swelling of the feet and ankles is a common problem, particularly among older people.

Abnormal buildup of fluid in the ankles, feet, and legs is called peripheral edema.


Alternative Names

Swelling of the ankles - feet - legs; Ankle swelling; Foot swelling; Leg swelling; Edema - peripheral; Peripheral edema


Considerations

Painless swelling may affect both legs and may include the calves or even the thighs. Because of the effect of gravity, swelling is particularly noticeable in the lower part of the body.


Common Causes

Foot, leg, and ankle swelling is common with the following situations:

  • Prolonged standing
  • Long airplane flights or automobile rides
  • Menstrual periods (for some women)
  • Pregnancy -- excessive swelling may be a sign of preeclampsia, a serious condition sometimes called toxemia, which includes high blood pressure and swelling
  • Being overweight
  • Increased age
  • Injury or trauma to your ankle or foot

Swollen legs may be a sign of heart failure, kidney failure, or liver failure. In these conditions, there is too much fluid in the body.

Other conditions that can cause swelling to one or both legs include:

  • Blood clot
  • Leg infection
  • Venous insufficiency (when the veins in your legs are unable to adequately pump blood back to the heart)
  • Varicose veins
  • Burns (including sunburn)
  • Insect bite or sting
  • Starvation or malnutrition
  • Surgery to your leg or foot
  • Blockage of the lymph nodes in the legs (lymphatic obstruction)

Certain medications may also cause your legs to swell:

  • Hormones like estrogen (in birth control pills or hormone replacement therapy) and testosterone
  • Blood pressure medicines called calcium channel blockers (such as nifedipine, amlodipine, diltiazem, felodipine, and verapamil)
  • Steroids
  • Antidepressants, including MAO inhibitors (such as phenelzine and tranylcypromine) and tricyclics (such as nortriptyline, desipramine, and amitriptyline)


Review Date: 12/01/2009
Reviewed By: A.D.A.M. Editorial Team: David Zieve, MD, MHA, Greg Juhn, MTPW, David R. Eltz. Previously reviewed by David C. Dugdale, III, MD, Professor of Medicine, Division of General Medicine, Department of Medicine, University of Washington School of Medicine (5/21/2009).

A.D.A.M., Inc. is accredited by URAC, also known as the American Accreditation HealthCare Commission (www.urac.org)